To the Editor.—
Denckla et al (235: 1349, 1976) and Osterberg and Sax (236:823, 1976) have recently suggested that certain drug-induced dyskinesias may be likened to tics. I made a similar suggestion in an earlier report1 on the condition known as tardive dyskinesia.Tardive dyskinesia is a well-defined syndrome consisting of involuntary stereotyped movements of the lips, tongue, and jaws, singly or in combination, which may sometimes be accompanied by choreiform movements of the limbs or trunk. It may appear after several weeks, months, or years of treatment with antipsychotic drugs, and is more common in elderly female patients with missing teeth or ill-fitting dentures and in patients with brain damage. Tics are generally regarded as conditioned reflexes that are originally precipitated by some physical or emotional stimulus and are perpetuated as coordinated, stereotyped, relatively involuntary movements.Tardive dyskinesia may be conceptualized as a conditioned response to local aversive
Siomopoulos V. Is Tardive Dyskinesia a Tic? JAMA. 1977;237(8):766–767. doi:10.1001/jama.1977.03270350026010
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: